Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 40, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 19, 2023, 11:50 AM CDT for Henry County, Weakley County, Tennessee. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2023, 11:50 AM CDT (16:50 UTC)
- Expired
- Jul 19, 2023, 12:58 PM CDT
- In force
- 68 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Henry County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 77 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 12:00 PM CDT | FLASH FLOOD | 2 Ene Paris, TN | Image from Spotter shows flooded roadway along Fairgrounds Rd in Paris. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 4.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1906 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
386
WGUS54 KMEG 191650
FFWMEG
TNC079-183-192000-
/O.NEW.KMEG.FF.W.0040.230719T1650Z-230719T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1150 AM CDT Wed Jul 19 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northwestern Henry County in Tennessee...
Northeastern Weakley County in Tennessee...
* Until 300 PM CDT.
* At 1150 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Martin, Paris, Dresden, Cottage Grove, Palmersville, Latham,
Puryear, Jones Mill, Como, Ore Springs, Matheny Grove, Osage,
Brundige, Mill Creek, Whitlock, Foundry Hill, Pisgah, Crossland,
Porter Court and Hyndsver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3626 8881 3641 8883 3641 8882 3647 8881
3650 8883 3650 8838 3636 8814 3631 8816
FLASH FLOOD...RADAR INDICATED
$$
Schlessiger1 follow-up statement
164
WGUS74 KMEG 191758
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1258 PM CDT Wed Jul 19 2023
TNC079-183-191808-
/O.CAN.KMEG.FF.W.0040.000000T0000Z-230719T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry TN-Weakley TN-
1258 PM CDT Wed Jul 19 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN HENRY AND
NORTHEASTERN WEAKLEY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3626 8881 3641 8883 3641 8882 3647 8881
3650 8883 3650 8838 3636 8814 3631 8816
$$
SchlessigerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:28 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 19, 9:28 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
928 AM CDT Wed Jul 19 2023
...New UPDATE...
.UPDATE...
Issued at 928 AM CDT Wed Jul 19 2023
A band of showers and thunderstorms continues to sag south across
West TN this morning, producing very heavy rainfall throughout the
TN Valley. A subtle shortwave trough is moving through the OH
Valley enhancing large scale ascent. This lift is augmented via
upper- level divergence associated with the right entrance region
of a mesoscale, upper-level jetlet moving through KY. An axis of
enhanced low-level convergence extends from southeast MO into
Middle TN, also affecting portions of northwest TN. MUCAPE values
on the order of 2000 J/kg will maintain convection as this band
shifts south over the next few hours with strong effective bulk
shear keeping this activity at least somewhat organized.
Precipitable water is nearly 2.25" across the Lower OH Valley this
morning which is near the climatological maximum for the region.
The heavy rainfall threat will persist through the morning with
flash flooding being the primary concern. Gusty winds are also
possible with the stronger storms. CAM guidance indicates drier
weather this afternoon as the complex of storms accelerates to
the south and east, but this will be replaced by heat and
humidity. Heat indices of 105F+ are expected in many areas, with
locations along/west of the MS River near 110F. No changes were
made to the current heat headlines, but there is some uncertainty
that areas in the TN Valley will reach advisory criteria.
MJ
&&
.SYNOPSIS...
Issued at 252 AM CDT Wed Jul 19 2023
A complex of showers and thunderstorms will affect portions of
the Mid-South mostly across portions of west Tennessee near the
Tennessee River this afternoon and exit the region by this
evening. Additional showers and thunderstorms are possible
Thursday mainly north of I-40. Main hazards will be gusty winds
and heavy rainfall. By Friday into Saturday a cold front will push
into the area allowing for more showers and thunderstorms and
cooler and drier temperatures by Sunday. Very hot and humid
conditions will persist ahead of the approaching cold front with
heat index values ranging between 105 to 115 degrees today.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 252 AM CDT Wed Jul 19 2023
Current radar shows an MCS moving into our northeast position of
West Tennessee. So far, this system has brought a lot of rain to
PAH area, which was expected with yesterdays model runs. 00Z CAMs
depicts this MCS slowly diving south throughout the day today,
and will be pretty much confined to our counties near the
Tennessee River. As the system dives south, heavy rainfall and
gusty winds will be the main hazards. Point and click soundings
show CAPE values of 3000 MLCAPE, steep mid-level lapse rates and
PWATS greater than 2 inches, which is in the 99th percentile of
NAEFS climatology for this time of year. Otherwise, a hot and
humid airmass is in place across the Mid-South with high
temperatures today generally in the mid to upper 90s. Heat index
values stay around 110 to 115 just west of the Mississippi River
and taper to 106 as you move closer to the Tennessee River. Heat
index values could be a bit high this afternoon, especially with
the MCS slowly pushing south, but they're expected to remain near
Heat Advisory Criteria.
Tomorrow morning looks a lot like this mornings scenario. Another
MCS will dive from Missouri and clip our area. Again the main
hazards will be gusty winds and heavy rainfall. Estimated QPF
values look to be higher just east of our area. However, that
depends on the storm track and if CAMs timing and location pan
out. Estimated QPF values across the area for just tomorrow are
between 0.50 to 1 inches with locally higher amounts, which may
not seem like a lot, but ongoing conditions have already primed
soils to turn any excess water into runoff fairly quickly over
northwest Tennessee. Models show this MCS moving out of the area
by tomorrow afternoon.
Temperatures tomorrow will be in the mid to upper 90s. Heat index
values remain around 110 to 105 across the area tomorrow. Not sure
what the current MCS will do to temperatures so decided to hold
off on a Heat Advisory for now. Will continue to monitor trends.
A cold front will begin to move south into the Lower Mississippi
Valley Friday into Saturday with a series of shortwaves expected
to move into the area. This will bring yet another chance for
showers and thunderstorms to the Mid-South. Behind this front
expect cooler and drier air to build into the region.
&&
.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Wed Jul 19 2023
A nearly stationary corridor of broken to solid TSRA prevailed
from south of STL to PAH to BNA at discussion time. The southward
propagation component evident on GOES IR imagery will combine
with relatively strong westerlies to produce an overall
southeastward movement through the morning, roughly parallel to
the orientation of current convection.
MKL 12Z TAF retains a VCTS to account for possible isolated
SHRA/TSRA development south of the main TSRA corridor. Otherwise,
MEM appears too far into the upper ridge for a VCTS mention in the
12Z TAFs. 11Z Terminal Convective Forecast (TCF) appears on track.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ009-
018-026>028-035-036-048-049-058.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ113-
115.
MS...Excessive Heat Warning until 8 PM CDT this evening for MSZ001-
007-008-010>012-020.
Heat Advisory until 8 PM CDT this evening for MSZ002>006-009-
013>017-021>024.
TN...Excessive Heat Warning until 8 PM CDT this evening for TNZ001-
019-048-049-088.
Heat Advisory until 8 PM CDT this evening for TNZ002>004-020>022-
050>055-089>092.
&&
UPDATE...MJ
PUBLIC FORECAST...SWB
AVIATION...PWBIn the hours before
Local storm report, Jul 19, 10:27 AM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1027 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 1 NE Jonesboro 35.83N 90.68W
07/18/2023 E0.75 inch Craighead AR Public
Near Nettleton Rd and Caraway Ave.
&&
MJLocal storm report, Jul 19, 10:30 AM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1030 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Dmg 1 NW Jonesboro 35.83N 90.70W
07/18/2023 Craighead AR Public
Tree down near Oak Ave and Main St. Other
reports of trees down in Jonesboro.
&&
MJLocal storm report, Jul 19, 10:33 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1033 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 11 SE Buena Vista 35.87N 88.13W
07/18/2023 Benton TN Public
Trees down in the Holladay community.
&&
MJLocal storm report, Jul 19, 10:43 AM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1043 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Tstm Wnd Dmg 4 NNW Clarksburg 35.93N 88.40W
07/18/2023 Carroll TN Public
Large tree snapped near residence south of
Davis Chapel.
&&Local storm report, Jul 19, 10:46 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1046 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM Flash Flood 2 ENE Paris 36.31N 88.27W
07/19/2023 Henry TN Emergency Mngr
Fairgrounds Road was flooding at Bailey Fork
Creek. Time estimated.
&&
MJLocal storm report, Jul 19, 11:19 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1119 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg 1 ENE Fairview 34.37N 88.29W
07/18/2023 Itawamba MS Broadcast Media
Numerous trees and power lines down in the
Fairview community. A barn sustained roof
damage. Some of the more significant damage
was on Saddle Club Rd.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:43 AM CDT | Special Weather Statement | MEG | Weakley | 32 min |
| Jul 19, 1:54 AM CDT | Severe Thunderstorm Warning | MEG | Henry, Weakley | 66 min |
| Jul 19, 2:33 AM CDT | Flash Flood Warning | MEG | Henry, Weakley | 3 hr |
| Jul 19, 2:59 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 61 min |
| Jul 19, 3:27 AM CDT | Severe Thunderstorm Warning | MEG | Henry, Weakley | 48 min |
| Jul 19, 3:56 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 49 min |
| Jul 19, 4:17 AM CDT | Areal Flood Advisory | MEG | Benton, Henry | 4 hr |
| Jul 19, 4:32 AM CDT | Special Weather Statement | MEG | Benton | 13 min |
| Jul 19, 4:45 AM CDT | Special Weather Statement | MEG | Benton | 15 min |
| Jul 19, 4:51 AM CDT | Special Weather Statement | MEG | Henry | 24 min |
| Jul 19, 5:13 AM CDT | Special Weather Statement | MEG | Benton, Henry | 32 min |
| Jul 19, 5:45 AM CDT | Areal Flood Advisory | MEG | Henry, Weakley | 2 hr |
| Jul 19, 5:47 AM CDT | Special Weather Statement | MEG | Benton | 28 min |
| Jul 19, 6:49 AM CDT | Special Weather Statement | MEG | Henry | 41 min |
| Jul 19, 7:30 AM CDT | Flash Flood Warning | MEG | Benton, Henry | 3 hr |
| Jul 19, 8:17 AM CDT | Special Weather Statement | MEG | Weakley | 28 min |
| Jul 19, 8:55 AM CDT | Special Weather Statement | MEG | Weakley | 35 min |
| Jul 19, 9:00 AM CDT | Flash Flood Warning | MEG | Henry, Weakley | 3 hr |
| Jul 19, 9:30 AM CDT | Special Weather Statement | MEG | Weakley | 30 min |
| Jul 19, 10:24 AM CDT | Flash Flood Warning | MEG | Benton, Henry | 3 hr |
| Jul 19, 2:26 PM CDT | Heat Advisory | MEG | Chester, Crockett, Decatur, Dyer, Fayette, Gibson and 9 more | 30 hr |
| Jul 19, 2:40 PM CDT | Flood Watch | MEG | Benton, Carroll, Henry, Obion, Weakley | 24 hr |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.